Depression

Question
Posted by: Natashia | 2017/09/26

Q.

Help, I'm taking too many pain killers

Hello I have been diagnosed with Bipolar a few years back, the last two years or so I have been battling with migraines. I was admitted to hosp last week for 5 days, but I don't see any difference.I had a ECG scan done in my neurologist office the week before he admitted me. for the 1st 3 days he injected me in my neck with no success, then I had a MRI and all came back normal. Doc gave me some meds and it is making me feel very dizzy. I have stopped taking them in the meantime as I am due back for a check up tomorrow. My problem is I am still taking too much pain killers during the day to help for my headaches. I was told not to drink meds with Codine in it due to my Bipolar meds. Please advise

Expert's Reply

A.

Depression expert
- 2017/09/27

Hi Natasha,
I can't comment on why you see no difference after the hospital admission, as I don't know why you were admitted, with what aim, or what was done. If migraine has been properly diagnosed, there are a range of newish treatments which can be effective and presumably are being tried. Your scan was probably an EEG ( looking at brain electrical activity ) rather than an ECG which looks at the heart ; I've never come across an EEG helping in diagnosing migraine or in finding a solution for it.
I'm curious about why they then did an MRI,  wondering what they were looking for,  and not surprised the findings were normal. Migraine ( I suffer from it myself ) involves changes in the blood flow in the head, not expected to be visible on an MRI. 
Again, I can't comment on the doc's tablets making you feel dizzy, as you don't mention what they are. With any tablet, it is important to give them a fair trial, and not give up too quickly if there are side-effects.  Side effects usually fade markedly after the first days or a week or so.
If your doctor is trying the modern drugs specifically for migraine, discuss these with him and try them properly.  Migraine should not be treated mainly with traditional painkillers, which may cause other problems in their own right.  Codeine is a bad idea anyway, and far too easily available in SA : it's related to morphine, and can cause dependency, constipation, and other problems.
Do discuss in detail with your doctor your very sensible concern about taking too many painkillers, and the possibility of dependency.  One can get stuck into a pattern of taking too many, then when you stop them, this can cause rebound headaches, and so on.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.